Diabetic coma is an emergency. You cannot be prepared in advance. If you have the feeling of an extreme high or low blood sugar you should call your local emergency number. You need to ensure help before you pass out.
If there is a person with you instruct him/her about it. If this person is familiar with diabetes care he/she should:
- Test your blood sugar.
- If the blood sugar level is lower than 70 mg/dL (3.9 mmol/L), administer an injection of glucagon. If glucagon isn’t available, rub glucose gel, honey or non-sugar-free syrup on the inside of the unconscious person’s cheek. No insulin should be given!
- If the blood sugar level is above 70 mg/dL, wait for medical help to arrive. Don’t give sugar to someone whose blood sugar isn’t low.
Let the emergency care team know about the diabetes and what steps have been taken, if any.
- Consume 15-20 grams of glucose or simple carbohydrates
- Recheck your blood glucose after 15 minutes
- If hypoglycemia continues, repeat.
- Once blood glucose returns to normal, eat a small snack if your next planned meal or snack is more than an hour or two away.
15 grams of simple carbohydrates commonly used:
- glucose tablets (follow package instructions)
- gel tube (follow package instructions)
- 2 tablespoons of raisins
- 4 ounces (1/2 cup) of juice or regular soft drink (not diet)
- 1 tablespoon sugar or honey
- 8 ounces of nonfat or 1% milk
- hard candies, jellybeans, or gumdrops (see package to determine how many to consume)
If untreated, hypoglycemia may lead to severe consequences, such as unconsciousness or even coma. In case of unconsciousness someone else should be ready to take over.
There is a hormone, glucagon, able to stimulate your liver to release stored glucose into the blood. In case your blood sugar level is too low, you may need injectable glucagon kits. These kits are used as a medication to treat somebody who has become unconscious. Your doctor is the one that can prescribe glucagon kits. You may ask him/her whether it would be useful for you to have one home, and if need be, how to use it properly.
If you possess a glucagon kit then you should instruct people with whom you are in frequent contact on how to use it in case it is ever needed.
If glucagon is needed:
- Inject glucagon into the individual’s buttock, arm, or thigh, following the manufacturer’s instructions.
- When the individual regains consciousness (usually in 5-15 minutes), they may experience nausea and vomiting.
- If you have needed glucagon, let your health care provider know, so they can discuss ways to prevent severe hypoglycemia in the future.
- Inject insulin (it will lower blood glucose even more)
- Provide food or fluids (individual can choke)
- Put hands in mouth (individual can choke)